The most complicated disease…AF

You may have heard that AF is a tough disease to understand. Questions far outnumber answers.

What causes AF?

Why do some not feel it at all, while others are incapacitated?

What’s the best treatment? Drugs? Ablation? Surgery? No treatment?

Should I take a blood thinner…and which one?

Where should one go for the best AF care?

This short email from a reader captures the essence of AF support group mayhem:

Ablate, don’t ablate, cardiovert, maze, mini-maze, no… 5 Box, cryo, hot, no cold, hybrid, balloon, ring, lariat, watchman, cut, don’t cut, take meds, rhythm control…no rate control, CHADS, no… CHADS2, no… CHA2DS2VaSC, no…left atrial size, no… fibrosis, alpha/beta/calcium channel blockers, magnesium/potassium /taurine, don’t take taurine, do something now, no wait… they are making advances, Bordeaux, no… Austin, no… Cleveland, no… San Francisco, no U Penn, no Johns Hopkins, yoga, no… reiki, no… epsom salt baths, exercise more, exercise less, niacin, niacin bad, aspirin, no…Coumadin, no…Pradaxa, no…rivaroxaban and apixaban … geesh! This is the only disease that they can’t make up their minds about. If I put these words in the right order, you could sing them to the Billy Joel song, “We Didn’t Start the Fire”!

Looks like I still have a few more blog topics left.

JMM

5 comments

  1. Oh, lord – your reader is so right.

    It’s so confusing as a patient. . . . . . .

    Plugin Doctors of other disciplines, who want you to do things TOTALLY differently for their branch of medicine, and it becomes a nightmare:

    “Eat more eggs for the lutein for your retinal problems” “Don’t eat eggs because of the cholesterol” “You NEED to take these anti-inflammatories to help arrest your joint disease” “Oh no, you should NOT be taking anti-inflamatories with the anti-coagulants and the afib” “Take more calcium for your bone density” “Calcium is bad for the heart – quit taking that” “Eat more leafy green vegetables” “Don’t eat leafy green vegetables” “You’re not on anti-coagulants, are you? That’s number one on the no-no list. We can’t so a thing for you now” “Can’t sleep on the anti-arrythmic? Here’s a sleeping pill prescription” “Your sleep patterns are so messed up because you are on this sleeping pill – might cause sleep apnea” “Stomach destroyed by the anti-coagulants? Here, take this PPI” “Oh, no, they didn’t put you on a PPI, did they? You know that interferes with the meds I put you on – well I have to increase your dose” “They increased your dose? Well, I’ll have to adjust my dose, but it might be dangerous” “Get more exercise, but don’t: hike, as you might fall, or swim as you might slip at the pool, ride a bike, as you might fall off, or go kayaking, as it you might tip onto a rock – all of which you can’t do, as you are a member of the ‘hit yer head and you’re dead’ club, and don’t do any weight lifting, gym machines or anything strenuous, but get lots of vigorous exercise.”.”Sorry if the beta blocker makes you so tired and worn out – try some caffeine during the day” “Don’t ever touch caffeine” “Take an antibiotic before going to the dentist” “don’t take antibiotics, they do no good and will keep your digestive system messed up” “I know you had a bad reaction to this med 3 times in a row, but let’s try it again” “I don’t care what the pharmacist warned you about, I’m the doctor”

  2. Why would a EP give you Toprol and Cardizem when all the drug contradictions say it is a major problem? WTF… who do you believe? Especially when trying to get a answer from the doc without a appointment is like trying to see the pope… I am depressed.

  3. That was my post on a Yahoo support group website. Glad to here there are those that think the same and those like Dr Mandrola that care.

    -Pete

Comments are closed.